Knee Ankylosis VA Disability Rating

Diagnostic Code 5256 · 38 CFR §4.71a

What Is It?

Knee ankylosis means the knee joint is permanently fixed in one position and has no movement at all. This can occur after severe trauma, infection, failed knee replacement, or progressive arthritis that completely destroys the joint surfaces. Because the knee is critical for walking, climbing stairs, sitting, and rising from chairs, ankylosis of the knee causes major functional limitations that affect nearly every aspect of daily life.

Rating Criteria

RatingCriteria
60%Extremely unfavorable ankylosis in flexion at 45 degrees or more.
50%Ankylosis in flexion between 20 and 45 degrees.
40%Ankylosis in flexion between 10 and 20 degrees.
30%Favorable ankylosis at full extension or in slight flexion between 0 and 10 degrees.

Evidence Needed

C&P Exam Tips

How to File

File under DC 5256 with medical evidence proving the knee has no movement and documenting the angle of fixation. The higher the flexion angle, the higher the rating. Also consider special monthly compensation if the ankylosis effectively causes loss of use of the leg.

Common Mistakes

Not getting the exact flexion angle documented, which is the key factor in determining the rating level Confusing severely limited motion with true ankylosis Not claiming secondary conditions in the opposite leg, hip, and back Failing to apply for special monthly compensation when appropriate

Frequently Asked Questions

Why does the angle of fixation matter so much?

A knee frozen at full extension allows you to stand and walk somewhat normally, which is considered favorable. A knee frozen in deep flexion makes standing and walking extremely difficult. The rating increases as the flexion angle increases because the functional impairment becomes more severe.

Is knee ankylosis permanent?

In most cases yes. Once the joint surfaces have fused or been destroyed to the point of ankylosis, the condition is permanent. A total knee replacement might restore some motion, but that would change your rating to a different diagnostic code.

Related guides